Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS San Angelo, TX

February 15, 2008Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Feb 15, 2008, 10:18 PM CST for Jones County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 15, 2008, 10:18 PM CST (04:18 UTC)
Expired
Feb 15, 2008, 10:45 PM CST
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Jones County, TX

The radar

The Dyess AFB radar (KDYX), 49 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 10:25 PM CSTHAIL 13 Se Hawley, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 160418
SVRSJT
TXC253-160445-
/O.NEW.KSJT.SV.W.0002.080216T0418Z-080216T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1018 PM CST FRI FEB 15 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1045 PM CST

* AT 1016 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES SOUTH OF HAWLEY...OR ABOUT 7 MILES
  NORTHWEST OF ABILENE...AND MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NUGENT BY 1030 PM CST...
  THE INTERSECTION OF US-180 AND FARM ROAD 600 AND FUNSTON BY 1035 PM
  CST...
  LUEDERS BY 1040 PM CST...
  AVOCA BY 1045 PM CST...

LAT...LON 3291 9981 3287 9961 3253 9962 3253 9969
      3253 9988
TIME...MOT...LOC 0418Z 201DEG 42KT 3256 9978

$$
1 follow-up statement
000 
WWUS54 KSJT 160426
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1026 PM CST FRI FEB 15 2008

TXC253-160445-
/O.CON.KSJT.SV.W.0002.000000T0000Z-080216T0445Z/
JONES TX-
1026 PM CST FRI FEB 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR EASTERN JONES COUNTY...

AT 1025 PM QUARTER SIZE HAIL WAS REPORTED JUST SOUTHEAST OF HAWLEY.
THIS WAS LOCATED NEAR HAWLEY...OR ABOUT 9 MILES NORTH OF ABILENE... 
MOVING NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-180 AND FARM ROAD 600...NUGENT AND FUNSTON
  BY 1035 PM CST...
  LUEDERS BY 1040 PM CST...
  AVOCA BY 1045 PM CST...

LAT...LON 3291 9981 3287 9961 3253 9962 3253 9969
      3253 9988
TIME...MOT...LOC 0426Z 201DEG 42KT 3263 9974

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 8:55 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 15, 8:55 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CST FRI FEB 15 2008

.UPDATE...

UPDATED FCST TO ISSUE A FREEZING RAIN ADVISORY TO THE SOUTH OF THE
CURRENT WARNING. HAVE HAD REPORTS FROM SCHLEICHER COUNTY OF
DRIZZLE OCCURRING WITH TEMPS AT 31 OR 32 DEGREES. SOME OF THE
HIGHER ELEVATIONS MAY BE ALSO EXPERIENCING LIGHT FREEZING DRIZZLE
OR RAIN. THE BRADY AWOS OB HAS ALSO FLUCTUATED BETWEEN 32 AND
34 RECENTLY AS WELL. THEREFORE, THE ADVISORY WAS ISSUED UNTIL 12Z.
WAA SHOWERS HAVE INCREASED IN COVERAGE AND INTENSITY DURING THE
PAST HOUR OR SO AND WILL BE CLOSELY MONITORED.

LACY

&&

.PREV DISCUSSION... /ISSUED 626 PM CST FRI FEB 15 2008/

UPDATE...

DID AN UPDATE TO THE FORECAST MAINLY ADJUSTING LOW TEMPS DOWN
SLIGHTLY TO ACCOUNT FOR TEMPS THAT WERE BELOW THE PREVIOUS FCST.
LATEST RUC13 SURFACE TEMP FCST BASICALLY CALLS FOR NEARLY STEADY
TEMPERATURES ALL NIGHT WHICH COULD MEAN TROUBLE ACROSS THE BIG
COUNTRY IF THE SIGNIFICANT PRECIP FORECASTED TO DEVELOP LATER
TONIGHT FALLS WHILE TEMPS HOVER AROUND 30 DEGREES. WITH THAT IN
MIND, THE WINTER STORM WARNING IS JUSTIFIED FOR THE BIG COUNTRY
AND NORTHWESTERN PORTIONS OF THE CONCHO VALLEY AND LEFT THAT
UNTOUCHED. STILL ANTICIPATING DEVELOPMENT OF ELEVATED CONVECTION
MAINLY AFTER MIDNIGHT TONIGHT OVER WEST TX AND THEN WILL SPREAD EAST
ACROSS THE REMAINDER OF THE FORECAST AREA THROUGH 18Z SATURDAY.

LACY

PREV DISCUSSION... /ISSUED 550 PM CST FRI FEB 15 2008/

AVIATION...
A COMPLEX WEATHER SCENARIO IS UNFOLDING ACROSS THE REGION. LOW
CLOUDINESS WITH PATCHY FOG CAN BE EXPECTED TONIGHT THROUGH EARLY
SATURDAY AFTERNOON ACROSS WEST CENTRAL TEXAS. CLOUD CEILINGS WILL
MOSTLY RANGE FROM 500-1500 FT. ACROSS THE BIG COUNTRY WHERE
TEMPERATURES ARE AT OR JUST BELOW FREEZING...SOME FREEZING DRIZZLE
AND FREEZING RAIN WILL ALSO OCCUR BEFORE MIDNIGHT. FARTHER TO THE
SOUTH...SCATTERED PATCHES OF RAIN WILL OCCUR EARLY TONIGHT...WITH AN
ISOLATED THUNDERSTORM POSSIBLE. AS A POTENT UPPER LEVEL LOW
APPROACHES FROM THE WEST...SHOWERS AND ELEVATED THUNDERSTORMS WILL
DEVELOP AND BECOME MORE NUMEROUS ACROSS WEST CENTRAL TEXAS...
PRIMARILY BETWEEN 10Z AND 18Z SATURDAY. SOME OF THE STORMS MAY
CONTAIN HAIL. IF TEMPERATURES CAN REMAIN AT OR BELOW FREEZING ACROSS
THE BIG COUNTRY INTO EARLY SATURDAY MORNING...SHOWERS OF FREEZING
RAIN WILL BE POSSIBLE ALONG WITH ELEVATED STORMS. THE STRONGEST
STORMS ON SATURDAY MAY ALSO BE SEVERE WITH A LARGE HAIL THREAT. THE
SHOWERS AND STORMS WILL PUSH EAST OUT OF WEST CENTRAL TEXAS ON
SATURDAY AFTERNOON. CLOUD CEILINGS WILL ALSO LIFT BY LATE AFTERNOON.

PREV DISCUSSION... /ISSUED 358 PM CST FRI FEB 15 2008/

SHORT TERM...
LATEST METAR DATA AND SURFACE ANALYSIS INDICATE TEMPERATURES
ACROSS THE BIG COUNTRY ARE CONTINUING AT OR A COUPLE DEGREES BELOW
FREEZING. SURFACE COLD AIR ADVECTION FROM WESTERN OKLAHOMA CONTINUES
TO PUSH REINFORCING FREEZING TEMPERATURES INTO THE BIG COUNTRY.

LATEST WATER VAPOR LOOP INDICATES THE UPPER-LEVEL CLOSED LOW IS
JUST NOW MOVING ACROSS EXTREME NORTHWESTERN MEXICO NEAR THE
ARIZONA BORDER. OVERNIGHT TONIGHT...RAIN COVERAGE WILL CONTINUE TO
INCREASE AS THIS UPPER-LEVEL DISTURBANCE MOVES CLOSER TO TEXAS.
LATEST MODEL SOUNDINGS CENTERED OVER ABILENE INDICATE THE LOWER
LEVELS WILL CONTINUE TO SATURATE OVERNIGHT AND INTO TOMORROW.

GIVEN THE POTENTIAL FOR CONTINUED ICE ACCUMULATIONS OVER THE BIG
COUNTRY AND THE NORTHWEST CONCHO VALLEY...WE DECIDED TO GO WITH A
WINTER STORM WARNING FOR ICE ACCUMULATIONS UP TO AND INCLUDING 1/4
INCH FOR THOSE COUNTIES TONIGHT THROUGH NOON TOMORROW. CALLS TO
LAW ENFORCEMENT OFFICIALS IN ABILENE EARLIER TODAY INDICATED ROADS
THERE WERE ALREADY BEGINNING TO ICE.

THE UPPER-LEVEL LOW WILL MOVE OVER AND EAST OF WEST CENTRAL TEXAS
TOMORROW AFTERNOON AND EARLY EVENING. RAIN WILL END ACROSS WEST
CENTRAL TEXAS AS THIS SYSTEM MOVES EAST. A DRY PATTERN WILL THEN
BEGIN TO DEVELOP AND CONTINUE INTO THE START ON NEXT WEEK.

LONG TERM...
WILL CONTINUE DRY FORECAST FOR NOW. HOWEVER...MODELS BRING ANOTHER
WEAK COLD FRONT SOUTH OF THE RED RIVER NEXT THURSDAY. IF THIS
FRONT STALLS OVER OUR AREA AS CURRENT MODEL RUNS SUGGEST...WE MAY
HAVE ANOTHER OPPORTUNITY FOR RAIN. OTHERWISE...LOOK FOR
TEMPERATURES NEAR SEASONAL NORMALS THROUGH THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  31  40  34  52 /  80  80  20  10
SAN ANGELO  32  47  36  55 /  80  80  10  10
JUNCTION  37  52  39  61 /  80  80  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALLAHAN-COKE-
FISHER-HASKELL-JONES-NOLAN-SHACKELFORD-STERLING-TAYLOR-
THROCKMORTON.

FREEZING RAIN ADVISORY UNTIL 6 AM CST SATURDAY FOR BROWN-COLEMAN-
CONCHO-CROCKETT-IRION-MCCULLOCH-MENARD-RUNNELS-SCHLEICHER-TOM
GREEN.

&&
Hazardous weather outlook, Feb 15, 2:03 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CST FRI FEB 15 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD PRECIPITATION IS EXPECTED TO DEVELOP TONIGHT AND
CONTINUE INTO SATURDAY ACROSS WEST CENTRAL TEXAS. WITH
TEMPERATURES NEAR FREEZING FOR NORTHERN AREAS TONIGHT... THERE IS
A POSSIBILITY OF FREEZING RAIN FOR AREAS NORTH OF INTERSTATE 20.
ACCUMULATIONS... IF THEY TAKE PLACE... ARE EXPECTED TO BE LIGHT
AND CONFINED TO EXPOSED SURFACES SUCH AS TREES... POWER LINES...
BRIDGES... AND OVERPASSES. HOWEVER...EVEN LIGHT ACCUMULATIONS CAN
CAUSE VERY HAZARDOUS DRIVING CONDITIONS.

IN ADDITION TO THE WINTRY WEATHER... THERE IS ALSO THE POTENTIAL
FOR THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS TONIGHT. SOME
OF THESE THUNDERSTORMS MAY STRENGTHEN TO SEVERE LEVELS. THE MAIN
HAZARDS ASSOCIATED WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE INTO SATURDAY... AND APPROACH SEVERE
LEVELS WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 15, 9:13 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CST FRI FEB 15 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-160515-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
913 PM CST FRI FEB 15 2008

...HAIL AND FREEZING RAIN MAY OCCUR WITH DEVELOPING THUNDERSTORMS...

NATIONAL WEATHER SERVICE DOPPLER RADAR AT SAN ANGELO INDICATED
SHOWERS AND THUNDERSTORMS QUICKLY DEVELOPING ACROSS CENTRAL AND
NORTHERN PARTS OF WEST CENTRAL TEXAS AT 910 PM. ALL PRECIPITATION
WAS MOVING NORTH AT 35 MPH. THE STRONGEST STORM WAS OVER WESTERN
RUNNELS COUNTY AND LIKELY CONTAINS HAIL TO ONE HALF INCH IN
DIAMATER. THE SHOWERS AND STORMS OVER THE BIG COUNTRY WILL
PRODUCE BRIEF MODERATE TO HEAVY FREEZING RAIN...WHERE TEMPERATURES
ARE AT OR JUST BELOW FREEZING. THIS MAY CAUSE QUICK LOCALIZED
ICE ACCUMULATIONS. THE SHOWERS AND STORMS WILL CONTINUE THROUGH
11 PM.
Special weather statement, Feb 15, 9:40 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
940 PM CST FRI FEB 15 2008

TXZ139-140-160430-
COLEMAN TX-BROWN TX-
940 PM CST FRI FEB 15 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 PM CST FOR COLEMAN
AND BROWN COUNTIES...

AT 935 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF TRICKHAM...OR ABOUT 14
MILES SOUTH OF SANTA ANNA...MOVING NORTH AT 40 MPH. THIS STORM WILL
PRODUCE PEA SIZE HAIL AND FREQUENT LIGHTNING...ALONG WITH BRIEF
VERY HEAVY RAIN.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BANGS AND US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 950 PM CST
  THRIFTY AND LAKE BROWNWOOD BY 1005 PM CST
Local storm report, Feb 15, 10:15 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1015 PM CST FRI FEB 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             TYE                     32.45N 99.87W
02/15/2008  E1.75 INCH       TAYLOR             TX   TRAINED SPOTTER

            REPORTS RANGING FROM QUARTER TO GOLFBALL SIZE HAIL IN
            TYE.

&&

LACY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:06 PM CSTFreezing Rain AdvisorySJTBrown, Coleman, Concho, Crockett, Irion, McCulloch and 4 more8 hr
Feb 15, 9:59 PM CSTSevere Thunderstorm WarningSJTTaylor31 min
Feb 15, 10:43 PM CSTSevere Thunderstorm WarningSJTJones, Taylor32 min
Feb 15, 11:27 PM CSTSevere Thunderstorm WarningSJTJones19 min
Feb 16, 4:40 AM CSTSevere Thunderstorm WarningSJTHaskell23 min
Feb 16, 10:12 AM CSTSevere Thunderstorm WarningSJTColeman33 min
Feb 16, 10:29 AM CSTSevere Thunderstorm WarningSJTCallahan, Coleman31 min
Feb 16, 10:30 AM CSTSevere Thunderstorm WarningSJTKimble, Sutton30 min
Feb 16, 11:10 AM CSTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.